Learn something new every day More Info... by email
Estratest® is a prescription drug used to treat menopause symptoms when estrogen-only therapy does not work. It contains estrogens and methyltestosterone, the latter being a drug used to treat testosterone deficiency in men. The primary benefit of this medication is a reduction in hot flashes, which cause flushing and sweating in menopausal women, but the disadvantages of taking the medication sometimes greatly outweigh its advantages. It is a hormone replacement therapy drug that should only be used temporarily because some of its potential side effects are severe. Weight loss or gain, headaches, and lightheadedness are some minor side effects of Estratest®.
This medication gives a woman’s body a hormone that it is lacking due to menopause. Estrogens are normally produced by a woman’s ovaries, and this part of the body eventually stops working naturally due to age. Sometimes a woman’s ovaries must be surgically removed, which can lead to surgical menopause. Either way, the woman may experience an array of unpleasant symptoms because of menopause, including difficulty sleeping, a racing heartbeat, and vaginal dryness. Estratest® replaces those missing hormones, plus methyltestosterone, which is a type of steroid that helps with menopause symptoms when combined with estrogens.
The common side effects of Estratest® are headache, breast pain, and irregular vaginal bleeding or spotting. In addition, a woman taking Estratest® may experience nausea and vomiting, hair loss, or stomach cramps; in short, many of the medication’s symptoms resemble menstrual pains. It is not unusual for a woman taking this medication to also develop a vaginal yeast infection, high blood pressure or sugar, and fluid retention.
Breast lumps, shortness of breath, and faintness can be a sign of more serious side effects, like cancer. Estratest® is also linked to an increased risk of dementia, heart attack, and stroke, but these side effects are uncommon.
A severe side effect of using Estratest® for a prolonged period of time is an increased risk of cancer, and it is usually not recommended for women who have had cancer in the past or whose family members have cancer. An increased risk of endometrial cancer was observed in women who had an intact uterus. In addition, all women who took the medication were at risk of an increased risk of breast cancer. Many other increased risks were observed besides cancer, such as gallbladder disease and glucose intolerance. In general, women that must take the drug long-term are advised to get regular physical exams.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!